Alert archive / Arizona / Flash Flood Warnings in 2020
Flash Flood Warning 38, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 30, 2020, 12:13 AM MST for Gila County, Maricopa County, Arizona. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 30, 2020, 12:13 AM MST (07:13 UTC)
- Expired
- Aug 30, 2020, 4:15 AM MST
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Gila County, AZ, Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 73 km from the middle of the area, began a volume at 07:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 30, 1:34 AM MST | HEAVY RAIN 1.02 | 4 Ne Sunflower, AZ | THE RAIN GAGE ON MOUNT ORD HAD 1.02 INCH OBSERVED FROM 12:34 AM TO 1:34 AM. |
| Aug 30, 1:40 AM MST | FLASH FLOOD | 7 Nne Sunflower, AZ | **DELAYED REPORT** THREE FOOT RISE ALONG SLATE CREEK AT US FOREST ROAD NUMBER 27 CROSSING. SALT RIVER PROJECT ESTIMATED A SHORT DISTANCE DOWNSTREAM OF A 7 FOOT RISE ALONG SLATE CREEK BASED ON OBSERVED HIGH WATER MARKS IN VEGETATION. TIME OF REPORT BASED ON EST |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 87 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 7.2 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 793 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 2511 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
563
WGUS55 KPSR 300713
FFWPSR
AZC007-013-301115-
/O.NEW.KPSR.FF.W.0038.200830T0713Z-200830T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
1213 AM MST Sun Aug 30 2020
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
The Bush burn scar in...
Gila County in east central Arizona...
Maricopa County in south central Arizona...
* Until 415 AM MST.
* At 1213 AM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain over the Bush Burn Scar.
Between 0.5 and 1 inch of rain has fallen. Flash flooding is
ongoing or expected to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Slate creek and Sycamore creek. The debris flow
can consist of rock, mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Bush Burn
Scar.
SOURCE...Doppler radar and automated gauges.
IMPACT...Life threatening flash flooding of areas in and around
the Bush Burn Scar.
* Some locations that will experience flash flooding include...
Tonto Basin.
This includes the following highways...
AZ Route 188 between mile markers 263 and 266.
AZ Route 87 between mile markers 218 and 227.
Additional rainfall amounts of 0.5 to 1.5 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks...streams...and
ditches in the Bush Burn Scar. Severe debris flows can also be
anticipated across roads. Roads and driveways may be washed away in
places. If you encounter flood waters...climb to safety.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3386 11147 3390 11146 3392 11146 3396 11145
3397 11140 3392 11131 3390 11131 3388 11131
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
SDB3 follow-up statements
709
WGUS75 KPSR 300841
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
141 AM MST Sun Aug 30 2020
AZC007-013-301115-
/O.CON.KPSR.FF.W.0038.000000T0000Z-200830T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-Maricopa AZ-
141 AM MST Sun Aug 30 2020
...FLASH FLOOD WARNING FOR THE BUSH BURN SCAR REMAINS IN EFFECT
UNTIL 415 AM MST EARLY THIS MORNING FOR GILA AND MARICOPA COUNTIES...
At 141 AM MST, Doppler radar and automated rain gauges indicated
thunderstorms produced heavy rain over the Bush Burn Scar. Between
0.5 and 1.5 inches of rain have fallen. Flash flooding is ongoing or
expected to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Slate creek and Sycamore creek. The debris flow
can consist of rock, mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding in and around the Bush Burn Scar.
SOURCE...Doppler radar and automated gauges.
IMPACT...Life threatening flash flooding of areas in and around
the Bush Burn Scar.
Some locations that will experience flash flooding include...
Tonto Basin.
This includes the following highways...
AZ Route 188 between mile markers 263 and 266.
AZ Route 87 between mile markers 219 and 228.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks...streams...and
ditches in the Bush Burn Scar. Severe debris flows can also be
anticipated across roads. Roads and driveways may be washed away in
places. If you encounter flood waters...climb to safety.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3386 11147 3390 11146 3392 11146 3396 11145
3397 11140 3392 11131 3390 11131 3388 11131
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
SDB744
WGUS75 KPSR 301021
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
321 AM MST Sun Aug 30 2020
AZC007-013-301115-
/O.CON.KPSR.FF.W.0038.000000T0000Z-200830T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-Maricopa AZ-
321 AM MST Sun Aug 30 2020
...FLASH FLOOD WARNING FOR THE BUSH BURN SCAR REMAINS IN EFFECT
UNTIL 415 AM MST EARLY THIS MORNING FOR GILA AND MARICOPA COUNTIES...
At 321 AM MST, Doppler radar and automated rain gauges indicated
thunderstorms produced heavy rain over the Bush Burn Scar. Between
0.5 and 1.5 inches of rain have fallen. Flash flooding is ongoing or
expected to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Slate creek and Sycamore creek. The debris flow
can consist of rock, mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding in and around the Bush Burn Scar.
SOURCE...Doppler radar and automated gauges.
IMPACT...Life threatening flash flooding of areas in and around
the Bush Burn Scar.
Some locations that will experience flash flooding include...
Tonto Basin.
This includes the following highways...
AZ Route 188 between mile markers 263 and 266.
AZ Route 87 between mile markers 219 and 228.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks...streams...and
ditches in the Bush Burn Scar. Severe debris flows can also be
anticipated across roads. Roads and driveways may be washed away in
places. If you encounter flood waters...climb to safety.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3386 11147 3390 11146 3392 11146 3396 11145
3397 11140 3392 11131 3390 11131 3388 11131
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
SDB034
WGUS75 KPSR 301111
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
411 AM MST Sun Aug 30 2020
AZC007-013-301121-
/O.EXP.KPSR.FF.W.0038.000000T0000Z-200830T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-Maricopa AZ-
411 AM MST Sun Aug 30 2020
...FLASH FLOOD WARNING FOR THE BUSH BURN SCAR WILL EXPIRE AT 415 AM
MST EARLY THIS MORNING FOR GILA AND MARICOPA COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flash Flood Watch remains in effect until 1100 PM MST Sunday for a
portion of south central Arizona.
LAT...LON 3386 11147 3390 11146 3392 11146 3396 11145
3397 11140 3392 11131 3390 11131 3388 11131
$$
18What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 9:26 PM MST, 2 hours 47 minutes earlier.
Area forecast discussion, Aug 29, 9:26 PM MST, 2 hours 47 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 926 PM MST Sat Aug 29 2020 .UPDATE...Updated Aviation Discussion. && .SYNOPSIS...The threat for heavy rainfall will increase this afternoon into Sunday across south-central and southwest Arizona, with localized flash flooding possible. Lingering chances for showers and storms are expected for early next week before drier conditions settle back into the region by Wednesday. Noticeably cooler temperatures are forecast starting this weekend with temperatures at or below normal. A gradual warm up is then seen during the latter half of next week with temperatures likely returning to above seasonal normals. && .DISCUSSION... A significant moisture increase from the south is underway in response to a pair of tropical disturbances off the coast of Mexico. Evidence of this moisture increase is seen in both satellite imagery and objective analysis data, with an axis of 1.7-1.8 inch precipitable water oriented directly into western and central Arizona. Ongoing isolated shower and thunderstorm activity across western Maricopa County is likely related to the zone of theta-e advection and perhaps enhanced forcing for ascent associated with an upper-level jet across northern Arizona. Temperatures aloft are cold for this time of year, and combined with the enhanced mid-level flow, thunderstorms will be capable of producing small hail and may remain fairly organized. All in all, the environment is primed for heavy rainfall and strong thunderstorms beginning as early as this afternoon and lasting into Sunday. Details are still unclear how this will exactly evolve, but the most likely scenario will be for a cluster of storms to develop across Pima/Pinal counties this afternoon, with isolated areas of thunderstorms north and east of Phoenix and across La Paz County. Still questionable how active the Phoenix area will be these evening, but likely depends on outflow progression and evolution. Given the enhanced shear in place, the potential for a longer-lived and more organized thunderstorm cluster or two exists this afternoon and evening. The moisture-rich environment will be conducive for heavy rainfall and isolated areas of flash flooding with any storms that do form. Another signal exists in CAM ensemble guidance for overnight convection across south-central Arizona, perhaps close to sunrise. This setup is traditionally associated with some of our most widespread and heavy rainfall events - something to keep an eye on as the potential is there. Of course, this will all be dictated by how convection evolves today and early Sunday morning. Sunday remains unclear as well, but will be mainly dependent on the degree of destabilization that occurs and how thick cloud cover will remain. Model guidance suggests that the air mass will destabilize as much or even more than today even in spite of preceding convection with even higher moisture content available. This signal is maximized across south-central Arizona, but again - very uncertain. While model guidance isn't highlighting areas west of Phoenix and especially into southeast California as much, this area may in fact have the most unstable and conditionally favorable environment for heavy rainfall and strong thunderstorms. However, coverage is likely to remain more isolated across these areas. Monday has the potential to be more active than initially anticipated, as rich moisture remains in place while a digging trough over the Great Basin approaches the Four Corners. Model spread is unusually high at this lead time for the evolution of this pattern, but at a minimum moisture will not be scoured out and enhanced forcing for ascent could increase precipitation potential and keep temperatures slightly below normal. Unfortunately, all signs point to a restrengthening of an upper level ridge over the Great Basin that will once again be anomalously strong for early September. Some deterministic model solutions have 500-mb heights approaching 600 dm once again - which means more heat could be in store for the Southwest. High temperatures could approach 109 or 110 next weekend and will be flirting with excessive heat thresholds. Most of the middle and later portions of next week should be drier in this pattern as well. && .AVIATION...Updated at 0426Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Cluster of showers/storms has progressed into the far eastern part of the metro area at this point. Some weaker showers are slowly building strength on the metro fringes and bear watching. At this point, it appears the threat for widespread, robust overnight thunderstorm activity is decreasing, but is not completely out of the question. Potential is low enough to exclude from TAFs at this point. For winds... residual southeasterly flow is spreading to all terminals and should remain in place through the overnight hours and late into Sunday morning. Sunday will likely remain quiet through the morning but showers and thunderstorms will blossom across the area during the early afternoon hours. Potential increases for storm activity in the metro area after 22Z and could be quite busy through 06Z. Southeast California/Southwest Arizona including KIPL and KBLH: Weak flow up out of the Gulf of California will continue through the overnights hours, becoming stronger during Sunday afternoon. Isolated thunderstorm activity looks likely Sunday afternoon and evening across La Paz and Yuma counties, which could produce westward traveling outflow winds that would potential impact KBLH during the evening hours. && .FIRE WEATHER... Tuesday through Saturday: Occasional wetting rains are possible continuing through Tuesday across Arizona. Rain could be locally heavy in some locations. Much drier conditions will then affect the region starting Wednesday. Afternoon humidity levels will reach 20- 30% on Tuesday and gradually back into the teens by Thursday. Overnight recoveries will generally be 30-50% at lower elevations and 45-75% higher terrain. Outside of thunderstorm areas, winds should be weak and follow typical diurnal patterns. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...Flash Flood Watch through Sunday evening for AZZ533-534-537>563. CA...None. && DISCUSSION...Rogers AVIATION...Iniguez FIRE WEATHER...Rogers/Kuhlman
In the hours before
Local storm report, Aug 29, 9:37 PM MST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
937 PM MST SAT AUG 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TSTM WND GST 1 SE PHOENIX MESA GATEW 33.30N 111.65W
08/29/2020 M41 MPH MARICOPA AZ AWOS
AWOS STATION KIWA MESA GATEWAY AIRPORT.
&&
JSLocal storm report, Aug 29, 9:40 PM MST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
940 PM MST SAT AUG 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 PM TSTM WND GST 4 NNW EAST MESA 33.47N 111.72W
08/29/2020 M40 MPH MARICOPA AZ AWOS
AWOS STATION KFFZ MESA FALCON FLD.
&&
JSLocal storm report, Aug 29, 9:44 PM MST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
944 PM MST SAT AUG 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HEAVY RAIN 4 ESE APACHE JUNCTION 33.39N 111.48W
08/29/2020 M0.53 INCH PINAL AZ MESONET
MESONET STATION FW7132 GOLD CANYON.
&&
JSLocal storm report, Aug 29, 9:45 PM MST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
945 PM MST SAT AUG 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 PM HEAVY RAIN 2 NNE FLORENCE JUNCTION 33.29N 111.33W
08/29/2020 M0.79 INCH PINAL AZ MESONET
MESONET STATION JE029 2.1 N FLORENCE
JUNCTION (JE-FULLER).
&&
JSLocal storm report, Aug 29, 10:01 PM MST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1001 PM MST SAT AUG 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM HEAVY RAIN 4 WSW APACHE JUNCTION 33.38N 111.61W
08/29/2020 M0.62 INCH MARICOPA AZ TRAINED SPOTTER
MEASURED IN 30 MINUTES.
&&
JSLocal storm report, Aug 29, 10:14 PM MST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1014 PM MST SAT AUG 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND DMG 6 ENE SUN LAKES 33.24N 111.78W
08/29/2020 MARICOPA AZ TRAINED SPOTTER
5 IN. TREE SNAPPED AND NUMEROUS BRANCHES.
&&
JSThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 6:39 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 4 hr |
| Aug 29, 6:46 PM MST | Special Weather Statement | PSR | Maricopa | 44 min |
| Aug 29, 6:56 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 64 min |
| Aug 29, 7:16 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 59 min |
| Aug 29, 7:33 PM MST | Special Weather Statement | PSR | Maricopa | 42 min |
| Aug 29, 7:52 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 29, 9:40 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 110 min |
| Aug 30, 2:35 PM MST | Special Weather Statement | PSR | Yuma | 25 min |
| Aug 30, 2:41 PM MST | Special Weather Statement | PSR | Maricopa | 49 min |
| Aug 30, 2:49 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 26 min |
| Aug 30, 3:08 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 37 min |
| Aug 30, 3:22 PM MST | Special Weather Statement | PSR | 23 min | |
| Aug 30, 3:25 PM MST | Special Weather Statement | PSR | Yuma | 50 min |
| Aug 30, 3:37 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 4 hr |
| Aug 30, 3:45 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Aug 30, 3:50 PM MST | Special Weather Statement | PSR | 40 min | |
| Aug 30, 3:55 PM MST | Special Weather Statement | PSR | Yuma | 50 min |
| Aug 30, 4:08 PM MST | Dust Storm Advisory | PSR | Maricopa | 67 min |
| Aug 30, 4:13 PM MST | Special Weather Statement | PSR | La Paz | 62 min |
| Aug 30, 4:45 PM MST | Special Weather Statement | PSR | 30 min | |
| Aug 30, 4:48 PM MST | Special Weather Statement | PSR | Yuma | 42 min |
Nearby
Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.